Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.
An 89-year-old woman is evaluated for dizziness that she has had for the past year, mainly while standing and ambulating. The dizziness is described as a sense of unsteadiness. The symptoms can last for minutes to hours, and she has at least 4 to 5 episodes per day. There are no reproducible activities that cause the dizziness. She does not describe hearing loss, headache, diplopia, or other motor or sensory symptoms.
Medical history is remarkable for a 15-year history of type 2 diabetes mellitus, hypertension, hyperlipidemia, osteoporosis, and mild dementia. Current medications are hydrochlorothiazide, ramipril, simvastatin, metformin, insulin glargine, low-dose aspirin, and donepezil. She has not started any new medications recently, and she has no known drug allergies.
Vital signs are normal; there is no evidence of orthostasis. BMI is 27. A cardiopulmonary examination is normal. The patient has a positive Romberg sign and is unsteady on tandem gait. Rapid alternating movements are slowed. The patient has a corrected visual acuity of 20/50 in the right eye and 20/70 in the left eye. Vibratory sense and light touch are diminished in a stocking pattern in the lower extremities, and ankle jerk reflexes are 1+. The patient’s Mini-Mental State Examination score is 26/30 (normal ≥24/30), unchanged from one year ago. She has no motor abnormalities and no cranial nerve abnormalities. A Dix-Hallpike maneuver does not elicit vertigo or nystagmus.
A complete blood count, metabolic profile, and thyroid function studies are normal.
Which of the following management options is the best choice for this patient?
A) Brain MRI
C) Physical therapy
D) Replace aspirin with aspirin/extended-release dipyridamole
MKSAP Answer and Critique
The correct answer is C) Physical therapy. This item is available to MKSAP 15 subscribers as item 34 in the General Internal Medicine section.
Disequilibrium in the elderly is often described as a vague sense of unsteadiness, most often occurring while standing or walking. It is different than orthostatic hypotension in that symptoms are not always temporally related to moving from a seated to a standing position and are not associated with a drop in blood pressure. Disequilibrium in the elderly is often multifactorial, with contributors including peripheral neuropathy, visual loss, a decline in bilateral vestibular function, deconditioning, autonomic neuropathy, and medication side effects. Treatment of disequilibrium involves reducing polypharmacy, installing safety features in patients’ homes, providing assistive devices such as walkers and canes, correcting eyesight and hearing if possible, and instituting physical therapy to improve muscle strength. Referral to physical therapy would be an appropriate first step for this patient.
Neuroimaging should usually be reserved for patients with signs suggesting potentially serious underlying conditions, such as cerebellar or focal neurologic symptoms or vertical nystagmus. There is no evidence that this patient has a new neurologic lesion. Therefore, obtaining an MRI is not indicated.
Meclizine can be of use in patients with prolonged or sustained vertigo such as in acute viral labyrinthitis. However, for intermittent episodes of unsteadiness, it is not likely to be of benefit and will add to her polypharmacy.
The combination of aspirin and dipyridamole is an effective strategy for the secondary prevention of ischemic stroke. However, there is no evidence that such treatment improves disequilibrium in the elderly.
- Dizziness in geriatric patients is often multifactorial and caused by deficits in multiple sensory systems and medication side effects.
Learn more about ACP’s MKSAP 15.
This content is excerpted from MKSAP 15 with permission from the American College of Physicians(ACP). Use is restricted in the same manner as that defined in the MKSAP 15 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.